Alert archive / Oregon / Wind Advisories in 2019
Wind Advisory 26, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Dec 11, 2019, 1:36 PM PST for Lake County, Oregon. It took effect at Dec 12, 2019, 4:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2019, 1:36 PM PST (21:36 UTC)
- In effect from
- Dec 12, 2019, 4:00 AM PST
- Expired
- Dec 12, 2019, 10:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Medford, OR
County Lake County, OR
The radar
The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WWUS76 KMFR 112136 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 136 PM PST Wed Dec 11 2019 ORZ031-121030- /O.NEW.KMFR.WI.Y.0026.191212T1200Z-191213T0600Z/ Central and Eastern Lake County- 136 PM PST Wed Dec 11 2019 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Central and Eastern Lake County, including along Highway 31 between Paisley and Summer Lake as well as over the surrounding high terrain and the Warner and Hart Mountains. * WHEN...From 4 AM to 10 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
789 WWUS76 KMFR 121025 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 225 AM PST Thu Dec 12 2019 ORZ031-122300- /O.CON.KMFR.WI.Y.0026.191212T1200Z-191213T0600Z/ Central and Eastern Lake County- 225 AM PST Thu Dec 12 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Central and Eastern Lake County, including along Highway 31 between Paisley and Summer Lake as well as over the surrounding higher terrain and the Warner and Hart Mountains. * WHEN...From 4 AM to 10 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may occur. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
574 WWUS76 KMFR 122135 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 135 PM PST Thu Dec 12 2019 ORZ031-130600- /O.CON.KMFR.WI.Y.0026.000000T0000Z-191213T0600Z/ Central and Eastern Lake County- 135 PM PST Thu Dec 12 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Central and Eastern Lake County, including along Highway 31 between Paisley and Summer Lake as well as over the surrounding higher terrain and the Warner and Hart Mountains. * WHEN...From 4 AM to 10 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may occur. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
133 WWUS76 KMFR 130558 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 958 PM PST Thu Dec 12 2019 ORZ031-130700- /O.EXP.KMFR.WI.Y.0026.000000T0000Z-191213T0600Z/ Central and Eastern Lake County- 958 PM PST Thu Dec 12 2019 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have decreased below advisory criteria, so the advisory will be allowed to expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 11, 10:42 AM PST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 11, 10:42 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1042 AM PST Wed Dec 11 2019
.Updated Aviation Discussion,
.SHORT TERM...A Pacific low is centered in the Gulf of Alaska with
a front extending off the Pacific Northwest coast. This front will
move towards the coast today, then gradually inland tonight and
Thursday. A strong upper level jet of 160-180 kt at 300 mb will
move into the area during this period bringing strong upper level
support. Models remain on track with this system and indicate
moderate to locally heavy rain spreading into the area late today
through Thursday and snow levels rising to around 5500 ft today
then to 6000 to 7000 feet elevation tonight and Thursday. Light
rain will begin along coastal areas this morning then increase and
spread inland this afternoon. By late afternoon and early
evening, precipitation is likely across the CWA.
Today through Thursday afternoon, moderate to heavy rain will be
the main concern except over the higher mountains. Through
Thursday afternoon, snow impacts are expected mainly above 6000
feet elevation where moderate to heavy snow is possible (this will
mainly affect the Crater Lake area). Snow levels will lower
Thursday night with widespread showers continuing across the area,
down to 4000 to 5000 feet elevation in southwest Oregon and down
to 5000 to 5500 feet elevation across Northern California.
Moderate snow is possible in the Southern Oregon Cascades above
5000 feet elevation, especially in the Diamond Lake and Crater
Lake areas Thursday evening through Friday morning. Precipitation
storm totals of 1 to 3 inches are expected along the coast, in
the coastal mountains and into the Southern Oregon Cascades
late today through Thursday night with 0.5 to 1.0 inches across
other inland areas (except for lighter amounts in eastern Lake
County). Areas rivers and streams will see some rises due to
rainfall but current forecasts do not indicate flooding. Ponding
on roads and significant rises on small streams are expected
though.
Also during this event, winds will increase as a 700 mb 45-60kt
westerly jet moves over the area on Thursday. This will bring
breezy to gusty southwest winds to the CWA with strongest winds
over the higher mountains. Gusty southwest winds are expected in
the Summer Lake area with gusts of 40 mph or possibly higher. Of
note, the 12z GFS and 12z NAM have trended stronger on the 700 mb
jet and the wind potential in the Summer Lake area. Current models
indicate winds approaching advisory criteria on Thursday for the
Summer Lake area. So will need to evaluate this further. In the
southern Shasta Valley, models also support gusty southerly winds
tonight into Thursday with gusts to around 30 to 40 mph.
On Friday, the upper level jet will remain in place and expect
additional shortwave energy and a weak surface low to move into
the area from the west, resulting in widespread moderate showers
with rain and mountain snow. Valleys east of the Cascades on
Friday may see a mix of rain and snow showers Friday due lower
snow levels near 4500 feet.
&&
.AVIATION...For the 11/18Z TAFs...Patchy areas of LIFR/IFR fog are
expected to improve to VFR conditions for the Medford Airport early
this afternoon. The TAF shows improving conditions at 21z, but
confidence on exact timing is medium at best, so watch for updates
on this. Despite improving conditions, MVFR ceilings with terrain
obscurations are expected to remain the predominate conditions along
and west of the Cascades through this afternoon. The exception will
be at Roseburg where VFR ceilings should last into this evening.
East of the Cascades...VFr conditions will continue into this
afternoon, followed by MVFR ceilings this evening for the remainder
of the TAF period.
The main hazard will be the chance for low level wind shear along
the coast, including North Bend and for Roseburg through this
evening. This was also added to the Medford TAF, but it's not
expected to be an impact until this evening. -Petrucelli
&&
.MARINE...Updated 830 AM PST Wednesday, 11 December 2019...The next
front in the series is expected today and will be stronger than the
previous, bringing gale force winds and steep to very steep wind
driven seas. Gales will primarily impact areas from Cape Blanco
northward but very steep seas and gusty winds will impact some areas
south of Cape Blanco. Winds diminish late tonight into Thursday.
However, seas will remain elevated with a high and steep long period
west swell building in during this time. Swell dominated seas of
about 15-17 feet at 17 seconds will impact the coastal waters from
Thursday morning into Friday evening, likely impacting bar crossings
and crab pots. Seas will gradually lower Saturday into Monday but
remain steep. Active weather will continue through the weekend with
periods of moderate to heavy rain. BR-y/Keene
&&
.PREV DISCUSSION... /Issued 300 AM PST Wed Dec 11 2019/
DISCUSSION...11/00Z NAM/GFS/EC in.
A snow band is exiting to the east of the area at this time with
good clearing in its wake. Snow levels look to be 4000-4500 feet.
With the clearing, areas of low clouds and fog may develop over
the valleys later this morning, but there is another band of high
clouds overspreading the area from the west, and this may retard
the spread of lower conditions.
The northern hemispheric pattern shows a wave number of 4 to 5
around the globe, which usually is a progressive pattern. That
will be the case here. A very high amplitude ridge now over the
intermountain states is breaking down as it moves east.
The upstream long wave trough is sending short waves onshore, and
one such wave supported the aforementioned snow band. A short wave
ridge immediately following is bringing the band of clearing in
its wake. Some showers will persist into the late morning hours
Wednesday, mostly over higher terrain.
Brisk quasi-zonal upper level flow will develop today and persist
through Friday with the jet stream pretty much focused on the
Medford CWA. This will support weak to moderate quick-moving
systems moving onshore in rapid succession. The next front will
move in this afternoon. Short waves embedded in the zonal flow
will parade onshore, and this will support wave development on the
frontal boundary that will cause it to oscillate over the area
into Friday.
Tonight and Thursday looks to be a very wet over the Medford CWA,
especially in the Coast Range. Storm total precipitation amounts
tonight through Friday morning will be 1-3 inches along the coast
and in the Coast Range as well as in the Cascades. Other inland
areas will see 0.5-1.5 inches of precipitation. Snow levels will
be high, generally above 6000 feet through Thursday.
Rivers will rise quite a bit, but given the antecedent low stage
levels, they should remain well below flood stage. Some small
stream flooding may occur though.
Winds will also be a factor, especially on Thursday. Gusty south
to southwest winds will be strongest over the mountains, but
gusts to around 40 mph are expected into the southern Shasta
Valley Thursday afternoon and in the Summer Lake area Thursday
afternoon and evening.
Thicknesses will fall Thursday night into Friday and snow levels
will gradually lower to 4000 to 5000 feet. With continued showers
during this period, moderate snow may occur on higher passes in
the Southern Oregon Cascades, mainly in the Diamond Lake and
Crater Lake areas, and over the Siskiyous and Coast Range from
south central Siskiyou county northwest into the Kalmiopsis.
Long term discussion from the Tuesday afternoon AFD...Fri 13 Dec
through Tue 17 Dec 2019...A fast zonal jet stream (160-180kt at
300 mb) is expected to be aimed at Oregon late this week (Friday).
This will keep a steady parade of disturbances from the Pacific
into the area through the first half of the weekend. None of these
systems will be particularly strong, so winds should be held in
check and precipitation amounts should be fairly light. One system
will pass to our south Friday morning with westerly onshore flow
keeping showers going in many areas, especially along the coast
and in higher terrain areas that are favored in such flow regimes
(Cascades). While snow levels will fall on Friday down to
4000-5000 feet, snow impacts should be minimal with additional
accumulations of only 1-4 inches above 5000 feet.
A brief break between systems is possible Friday night into Saturday
morning, but as the core of the jet shifts to the east-southeast
into the nation's mid-section, another upper level disturbance will
arrive at the coast and move onshore Saturday. This will result in
increasing chances for rain/snow Saturday afternoon into Saturday
evening. Snow levels will continue to lower to around 3500 feet, but
precipitation amounts should be light. Another 1-3 inches of snow is
possible for the mountains and some snow may affect Siskiyou/Black
Butte Summits Saturday evening.
Colder air will continue to move in behind this system and snow
levels will drop to around or just above the lower passes (2500-
3000 feet) by Sunday morning, but model guidance is indicating that
precipitation will be largely ending by then with no impacts for the
lower elevations. Some showers could linger in NW sections of the
CWA Sunday, but most will remain to the north.
Heading into next week, models are showing a brief period of ridging
before another disturbance arrives by around Tuesday. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 4 AM Thursday to 7 PM PST Friday for
ORZ021-022.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 7 PM PST Friday for PZZ356-376.
Gale Warning from 1 PM this afternoon to 4 AM PST Thursday for
PZZ350-356-370-376.
Small Craft Advisory until 1 PM PST this afternoon for
PZZ350-370.
Small Craft Advisory from 4 AM Thursday to 7 PM PST Friday for
PZZ350-370.
CC/CC/CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 1:48 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.